Alert archive / Colorado / High Wind Warnings in 2010

High Wind Warning 2, NWS Goodland, KS

April 1, 2010Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this high wind warning at Apr 1, 2010, 2:39 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2010, 2:39 PM MDT (20:39 UTC)
Expired
Apr 1, 2010, 8:00 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:45 PM MDTNON-TSTM WND GST 59Firstview, CO
Apr 1, 3:49 PM MDTNON-TSTM WND GST 609 Nne Kit Carson, CO
Apr 1, 6:49 PM MDTNON-TSTM WND GST 619 Nne Kit Carson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WWUS73 KGLD 012039
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT THU APR 1 2010

...VERY STRONG SOUTHWEST WINDS EXPECTED THIS AFTERNOON...

.AN INCREASING PRESSURE GRADIENT AND VERY STRONG WINDS ALOFT WILL
COMBINE TO PRODUCE VERY STRONG SOUTHWEST WINDS THIS AFTERNOON.
THE WINDS WILL SUBSIDE SHORTLY AFTER SUNSET.

COZ091-092-020200-
/O.UPG.KGLD.WI.Y.0008.000000T0000Z-100402T0200Z/
/O.NEW.KGLD.HW.W.0002.100401T2039Z-100402T0200Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
239 PM MDT THU APR 1 2010

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING/DURATION...STRONGEST WINDS WILL CONTINUE THROUGH SUNSET.

* PEAK WINDS...GUSTS TO 60 MPH CAN BE EXPECTED.

* OTHER IMPACTS...BLOWING DIRT OR DUST IS POSSIBLE ESPECIALLY OVER
  RECENTLY PLOWED AND OPEN FIELDS. WHILE VISIBILITY RESTRICTIONS
  ARE NOT EXPECTED TO BE WIDESPREAD A FEW AREAS MAY EXPERIENCE
  QUICKLY CHANGING CONDITIONS OVER A VERY SHORT
  DISTANCE...INCLUDING INTERSTATE 70 IN EASTERN COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ090-KSZ001-002-013>016-027>029-041-042-NEZ079-080-020200-
/O.CON.KGLD.WI.Y.0008.000000T0000Z-100402T0200Z/
YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON
239 PM MDT THU APR 1 2010 /339 PM CDT THU APR 1 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

* TIMING/DURATION...WINDS WILL QUICKLY INCREASE VERY LATE THIS 
  MORNING AND PEAK IN INTENSITY DURING THE MID TO LATE AFTERNOON 
  HOURS. 

* PEAK WINDS...PEAK WINDS OF 45 TO 55 MPH ARE EXPECTED GENERALLY 
  WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND AND TRIBUNE 
  KANSAS. EAST OF THIS LINE PEAK WINDS OF 45 MPH ARE EXPECTED. 

* OTHER IMPACTS...BLOWING DIRT OR DUST IS POSSIBLE ESPECIALLY 
  OVER RECENTLY PLOWED AND OPEN FIELDS. WHILE VISIBILITY 
  RESTRICTIONS ARE NOT EXPECTED TO BE WIDESPREAD A FEW AREAS MAY 
  EXPERIENCE QUICKLY CHANGING CONDITIONS OVER A VERY SHORT 
  DISTANCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
1 follow-up statement
342 
WWUS73 KGLD 020159
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT THU APR 1 2010


COZ091-092-020300-
/O.EXP.KGLD.HW.W.0002.000000T0000Z-100402T0200Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
759 PM MDT THU APR 1 2010

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

WIND SPEEDS HAVE FALLEN BELOW HIGH WIND WARNING CRITERIA.
THEREFORE THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE.

$$

COZ090-KSZ001-002-013>016-027>029-041-042-NEZ079-080-020300-
/O.EXP.KGLD.WI.Y.0008.000000T0000Z-100402T0200Z/
YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON
759 PM MDT THU APR 1 2010 /859 PM CDT THU APR 1 2010/

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS
EVENING. 

WIND SPEEDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA. THEREFORE
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

FS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Apr 1, 11:21 AM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 1, 11:21 AM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM MDT THU APR 1 2010

.DISCUSSION...
230 AM MDT THU APR 1 2010

VERY STRONG 500 JET OF 70-90 KTS WILL MOVE OVER THE FORECAST AREA
DURING TIME OF PEAK HEATING AHEAD OF A LARGE UPPER TROUGH AND COLD
FRONT THAT WILL MOVE INTO THE NORTHWEST AND WESTERN PARTS OF THE
FORECAST AREA AROUND OR SHORTLY AFTER 00Z. TEMPERATURES NEAR 70 IN
EASTERN COLORADO AND LOW 80S IN THE MCCOOK AND HILL CITY AREAS
TODAY WILL FALL ABOUT 25 DEGREES FRIDAY INTO THE MID TO UPPER 40S
WEST TO MID 50S EAST FRIDAY AS THE UPPER TROUGH AXIS MOVES INTO
THE AREA. FOR SATURDAY FLOW BECOMES ZONAL WITH TEMPERATURES
REBOUNDING BACK INTO THE LOW TO MID 60S.

VERY STRONG WINDS FROM THE 500 JET WILL MIX TO THE SFC RESULTING
IN SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS OF 50 MPH POSSIBLE.
THE WINDS AND VERY DRY AIR WILL RESULT IN RH VALUES OF 10 TO 15
PERCENT. AS A RESULT...WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG
WARNING FOR THE ENTIRE FORECAST AREA AND ISSUE A WIND ADVISORY
FOR ALL BUT RED WILLOW COUNTY NEBRASKA...DECATUR AND NORTON
COUNTIES OF KANSAS. UPDATES WILL SURELY BE NEEDED BY DAY SHIFT AS
THE EVENT UNFOLDS.

WINDS WILL BE GUSTY FROM THE NORTHWEST FRIDAY AFTERNOON AND BELOW
ADVISORY CRITERIA.

AS FAR AS PRECIPITATION CHANCES...CANT TOTALLY RULE OUT A FEW
SHOWERS AS THE FRONT MOVES THROUGH AND CURRENT SLIGHT CHANCE POPS
LOOK GOOD. NAM WOULD SUGGEST PRECIP ENDS FRIDAY BUT GFS AND SREF
SUGGEST LIGHT SHOWERS REMAIN POSSIBLE...WILL MAINTAIN CURRENT
FORECAST WHICH MATCHES UP WITH SURROUNDING OFFICES. REMAINDER OF
FORECAST THROUGH SATURDAY NIGHT DRY.

SUNDAY-WEDNESDAY...NO CHANGES MADE.

07
&&

.AVIATION...
1121 AM MDT THU APR 1 2010
FOR THE 18Z TAFS... STRONG SOUTHWESTERLY WINDS WILL PICK UP AND
REACH 35-45 KNOTS BY MID-AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS
ACROSS THE REGION.  HIGH CLOUDS ARE EXPECTED THROUGHOUT THE PERIOD.
A COLD FRONT WILL ENTER THE REGION TONIGHT WITH THE WINDS MAKING THE
SHIFT TO THE NORTH.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR KSZ001-
     002-013>016-027>029-041-042.

NE...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
     080.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Apr 1, 4:00 AM MDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT THU APR 1 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MDT THU APR 1 2010 /500 AM CDT THU APR 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON MDT THROUGH 8 PM MDT FOR
THE TRI-STATE AREA. A WIND ADVISORY IS ALSO IN EFFECT FOR MUCH OF
THE TRI-STATE AREA.

VERY STRONG SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH
ARE EXPECTED LATE THIS MORNING AND WILL CONTINUE THROUGH THE
AFTERNOON...HIGHEST WEST OF A BENKELMAN TO GOODLAND AND TRIBUNE
LINE. THESE WINDS WILL QUICKLY LOWER RELATIVE HUMIDITY READINGS
INTO THE 10 TO 15 PERCENT RANGE CREATING CRITICAL FIRE WEATHER
CONDITIONS. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

ALONG WITH A HEIGHTENED FIRE WEATHER THREAT THE STRONG AND GUSTY
WINDS MAY PRODUCE AREAS OF BLOWING DUST OR DIRT...ESPECIALLY OVER
OPEN AND RECENTLY PLOWED FIELDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:10 AM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma17 hr
Apr 1, 3:20 AM MDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma17 hr

Nearby

High Wind Warnings in Colorado, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.